Facial edema caused by prednisone

  Articles

A round, full, and puffy face is sometimes called a "moon face." If you are taking high doses of prednisone or other steroids known as corticosteroids , this swelling is most likely a side effect of the drug. The face of the moon is not painful, but it can cause emotional stress. Some studies have also linked this condition to other health problems that you should be aware of.

When you stop taking corticosteroids, the swelling should go away. However, if you can't stop taking the medicine, there are ways to reduce the swelling and get back to your old self.

This article will explain how steroid medications cause facial swelling. The emotional and physical effects of moonface and ways to cure or control this condition will be discussed.

Lara Antel / Get Drug Information

What is a moon face?

The effect prednisone and other corticosteroids have on your face is called a moon face because your face actually changes shape, becoming rounder like a full moon. This is due to the displacement of body fat, causing the cheeks to swell and the jaw line to fill.

If you take corticosteroids for a long time, your body is more likely to retain water. This causes swelling and puffiness of the facial features.

What causes the face of the moon?

The lunar face associated with corticosteroids is an unsuccessful result of an attempt to cure a serious illness. This starts when your doctor prescribes a corticosteroid for you. They are used to treat a number of medical problems, such as:

Corticosteroids act like cortisol, a stress hormone produced naturally by the body. Cortisol plays a key role in fighting infection, regulating insulin levels , balancing fluids and salt, controlling blood pressure, and reducing inflammation.

However, too much cortisol is a problem. Too many corticosteroids, which act like cortisol, are also a problem. They flood the system and cause a condition called Cushing's syndrome .

What is Cushing's syndrome?

Cushing 's syndrome is a rare condition in which there is too much cortisol in the body. When cortisol is out of balance in Cushing's syndrome, it affects several body systems.

In addition to the face of the moon, Cushing's syndrome can cause symptoms such as:

  • Weight gain
  • Increased body hair
  • Thinning of the skin
  • Acne
  • Bruises
  • Swollen legs
  • Stretch marks
  • Rosy cheeks

Summary

With long-term use of corticosteroids, fat accumulates around the face. It is also more likely to retain water. This makes your cheeks puff up and your face take the shape of the moon. This moon face is a sign of Cushing's syndrome, a rare but serious condition that affects several areas of your body.

Brianna Gilmarty / Get Medication Information

How Moon Face Affects You

Moonface is often considered an unpleasant side effect of prednisone, but it can significantly affect your quality of life.

Emotional health

In some cases, people's faces seem to change dramatically due to retention of fat and water. You may feel like you don't even recognize yourself in the mirror. This can cause low self- esteem and depression .

The emotional stress caused by a moon face can be compounded by depression or the mood swings that sometimes occur with corticosteroids.

If you think prednisone or similar medications are affecting your emotional or mental health, talk to your doctor about changing your dose.

Physical Health

Corticosteroids alter the way your body stores fat. The changes in facial body fat that cause a moon face are one of the ways it affects you. You can also develop a "buffalo hump," excess fat on the back of your neck. Many people also gain weight in the abdomen and abdomen area.

This extra fat puts you at risk for metabolic syndrome . Metabolic syndrome is a group of conditions that make you more prone to developing heart disease , stroke, and type 2 diabetes .

Summary

The moon face makes people uncomfortable or unhappy with their appearance. This increases the risk of depression, which is already higher than usual in people taking corticosteroids.

The excess fat that comes with a moonlit face is part of the side effects of prednisone and similar medications. They can lead to weight gain in other parts of the body and put you at risk for serious health problems.

Watch out

Stopping prednisone or other corticosteroids will eventually bring your face back to normal. However, it is imperative that you do not stop taking the medicine suddenly.

You should gradually reduce the dose of corticosteroids. If you stop taking it right away, your body may not have enough cortisol. This can lead to problems such as:

  • Severe fatigue
  • Soft spot
  • Stomach ache
  • Weightloss
  • Changes in skin color
  • Mouth ulcers
  • Desire for salt.

Work with your doctor to establish a dose reduction program. How quickly the dose is reduced will depend on the amount and how long you have been taking the medicine. If you have been taking high doses of corticosteroids for a long time, you may need to reduce the dose very slowly every week or several weeks.

Once you stop taking corticosteroids, excess weight, water retention, and moon face swelling will start to go away. However, it can take up to a year for your body and face to return to its precorticosteroid state.

Removal of facial edema

If you can't stop taking prednisone or similar medications, you can reduce facial swelling by taking a few precautions:

  • Watch what you eat and limit calories to avoid extra gains.
  • Reduce your salt intake to prevent fluid retention.
  • Drink more water and get more sleep to reduce swelling throughout your body.

Summary

Prednisone and other corticosteroid medications are often prescribed because they are effective in treating inflammation, autoimmune diseases, and other conditions. However, to take advantage of these benefits, you must learn to deal with the face of the moon.

You should also know how these medications can put you at risk for more than just a puffy face. A transformation in your appearance is a sign that your body is undergoing many changes, some of which can lead to serious health problems. If you notice other symptoms of Cushing syndrome, talk to your doctor about reducing your dose or eliminating corticosteroids.

Get the word of drug information

It is imperative that people with serious medical conditions like IBD, asthma, and arthritis take control of their health. Corticosteroids can help you with this, but you should be aware that their benefits have some potential downsides.

Talk to your doctor about how you can deal with one of the most obvious side effects of the drug: moon face. Be especially prepared to report feelings of sadness or depression. These emotions may be related to your appearance or the effect of medications on your mental health. Getting information and talking about problems with your doctors can help improve your health and quality of life.

Related Articles
Choosing foods to diet after a heart attack

All cardiovascular specialists agree that a healthy diet is important to reduce the risk of coronary artery disease (CHD) Read more

Different types of hysterectomies.

A hysterectomy is the surgical removal of all or part of a woman's uterus . Hysterectomy is usually done Read more

Esthetician: experience, specialties and training

An esthetician is a person who specializes in cosmetic skin care. Cosmetologists (sometimes called estheticians ) are not medical Read more

Benefits, Side Effects, Dosages, and Interactions.

CBD oil is an extract from Cannabis indica or Cannabis sativa , the same plants that produce marijuana when Read more

LEAVE A COMMENT